Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 31, NWS Wichita, KS

June 8, 1998Elk County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 8, 1998, 6:41 PM CDT for Elk County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1998, 6:41 PM CDT (23:41 UTC)
Expired
Jun 8, 1998, 7:30 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Elk County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WFUS1 KICT 082342 RRA
TORICT
KSC049-090030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* TORNADO WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 730 PM CDT
 
* AT 640 PM CDT...THE COUNTY SHERIFFS OFFICE REPORTED A TORNADO 
  2 MILES SOUTH OF HOWARD...OR 40 MILES NORTHWEST OF
  COFFEYVILLE...MOVING TO THE EAST AT 25 MILES AN HOUR.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HOWARD
  LONGTON

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WOLF
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:53 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 2:53 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT MON JUN 8 1998

...SHORT TERM...
IMPENDING SVR WEATHER THE SHORT TERM CONCERN.  TSTMS FIRING TO THE WEST
OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON.
LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA
AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET
INTERESTING SOON.  STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND
WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH
AREA IS EXTENDED EWD LATER THIS EVENING.  WL GENERALLY KEEP TEMPS AOA
GUID NUMBERS.

URBAN

...LONG TERM...
FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS
ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW
LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING
ACROSS THE CWA.  POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE
NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND
OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS
EJECT NEWRD.  TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT
TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE
MOST CONSISTENT OF LATE.  WILL ADD POPS TUES NIGHT ALL
SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED
POSTION OF FRONTAL ZONE.  WILL MAINTAIN TSRA CHANCES WED THROUGH THE
ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE.  MAX TEMPS HIGHLY
DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S
THROUGH THE PERIOD.

PETERSEN

FCSTID = 3
ICT   65  85  68  85 /  60  10  30  20
HUT   65  85  68  85 /  60  10  30  20
EWK   65  85  68  85 /  60  10  30  20
EQA   65  85  68  85 /  60  10  30  20
WLD   65  85  68  85 /  60  10  30  20
RSL   64  84  65  85 /  60  10  30  20
GBD   64  84  65  85 /  60  10  30  20
SLN   64  84  65  85 /  60  10  30  20
MPR   64  84  65  85 /  60  10  30  20
CFV   66  85  67  85 /  60  10  30  20
CNU   66$  85  67  85 /  60  10  30  20
K88   66  85  67  85 /  60  10  30  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 8, 3:53 PM CDT, 2 hours 48 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:51 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Jun 8, 3:10 PM CDTSevere Thunderstorm WarningICTHarper65 min
Jun 8, 3:26 PM CDTSevere Thunderstorm WarningICTEllsworth64 min
Jun 8, 3:42 PM CDTSevere Thunderstorm WarningICTLincoln48 min
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 8, 3:48 PM CDTTornado WarningICTSumner62 min
Jun 8, 3:50 PM CDTTornado WarningICTLincoln40 min
Jun 8, 4:02 PM CDTSevere Thunderstorm WarningICTRice48 min
Jun 8, 4:09 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jun 8, 4:40 PM CDTTornado WarningICTHarvey60 min
Jun 8, 4:41 PM CDTTornado WarningICTCowley64 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningICTSumner60 min
Jun 8, 4:51 PM CDTSevere Thunderstorm WarningICTReno44 min
Jun 8, 5:05 PM CDTSevere Thunderstorm WarningICTMcPherson60 min
Jun 8, 5:11 PM CDTSevere Thunderstorm WarningICTButler64 min
Jun 8, 5:38 PM CDTTornado WarningICTHarvey62 min
Jun 8, 5:39 PM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 8, 5:44 PM CDTTornado WarningICTChautauqua, Elk61 min
Jun 8, 5:45 PM CDTTornado WarningICTCowley65 min
Jun 8, 6:20 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 8, 6:29 PM CDTTornado WarningICTChase61 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.